Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 6, 1998, 7:48 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1998, 7:48 PM EDT (23:48 UTC)
- Expired
- Jun 6, 1998, 8:35 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:10 PM EDT | Thunderstorm Wind 65 | Cades, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 062348 RRA
SVRILM
SCC041-089-070035-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
748 PM EDT SAT JUN 6 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA
NORTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 835 PM EDT
* AT 745 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 22 MILES SOUTHWEST OF FLORENCE
OR 5 MILES WEST OF OLANTA MOVING SOUTHEAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
SARDIS BY 750 PM EDT
OLANTA BY 752 PM EDT
HEBRON CROSSROADS BY 800 PM EDT
COWARD BY 805 PM EDT
LAKE CITY BY 810 PM EDT
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONAFLLY
DO PRODUCE TORNADOES.
MG/DCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:25 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jun 6, 2:25 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 225 PM EDT SAT JUN 6 1998 MODLS BRING SHRTWV THROUGH TNGT PUSHING FNT EVER SO SLOWLY S. SFC LO MOVES NE LATR TNGT AS UPR SUPPORT ARRIVES. PCPN SHOULD PRETTY MUCH END BY 06Z TNGT BUT THERE MAY BE SOME LINGERING SHOWERS TMRW MRNING. LOWER DP AIR AND PSBL CLEARING (BEFORE ERLY MRNG FOG) WL RESULT IN LOWS IN THE LOWER 60S TNGT. FOG SHD GIVE WAY TO SCT-CLR SKIES LATER TMRW. CWF: AS SFC LO TRACKS E THEN NE TNGT AND SUN WIND WILL VEER FM NE TO NW. STNGR GRADIENT NRN HALF OF WATERS ON SUN NIGHT AND MON VCNTY OF LO WILL REQUIRE SPLIT AT HAT. SPEEDS STAY BELOW SCA THRUT PD. .NC...NONE. TK
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.